Skip to main content

Weak Sequential Convergence in Bounded Finitely Additive Measures


It is well known that a σ-algebra Σ of subsets of a set Ω verifies both Nikodým property and property (G) for the Banach space ba(Σ) of bounded finitely additive measures defined in Σ. A classic result of Valdivia stating that if a σ-algebra Σ is covered by an increasing sequence \(({\Sigma }_{n}:n\in \mathbb {N})\) of subsets, there is \(p\in \mathbb {N}\) such that Σp is a Nikodým set for ba(Σ) was complemented in Ferrando et al. (2020) proving that there exists \(p\in \mathbb {N}\) such that Σp is both a Nikodým and a Grothendieck set for ba(Σ). Valdivia result was the first step to get that if \(({\Sigma }_{\sigma }:\sigma \in \mathbb {N}^{<\infty })\) is a web in Σ there exists a chain \((\sigma _{n}:n\in \mathbb {N})\) in \(\mathbb {N}^{<\infty }\) such that each \({\Sigma }_{\sigma _{n}}\), \(n\in \mathbb {N}\), is a Nikodým set for ba(Σ). In this paper, we develop several properties in Banach spaces that enables us to complement the preceding web result extending the main result in Ferrando et al. (2020) proving that for each web \(({\Sigma }_{\sigma }:\sigma \in \mathbb {N}^{<\infty })\) in a σ-algebra Σ there exists a chain \((\sigma _{n}:n\in \mathbb {N})\) in \(\mathbb {N}^{<\infty }\) such that each \({\Sigma }_{\sigma _{n}}\), \(n\in \mathbb {N}\), is both a Nikodým and a Grothendieck set for ba(Σ). As an application we extend some results of classic Banach space theory.

This is a preview of subscription content, access via your institution.


  1. Arens, R.F., Kelley, J.L.: Characterizations of the space of continuous functions over a compact Hausdorff space. Trans. Am. Math. Soc. 62, 499–508 (1947)

    MathSciNet  MATH  Google Scholar 

  2. Diestel, J., Faires, B., Huff, R.: Convergence and boundedness of measures in non σ-complete algebras. Preprint (1976)

  3. Diestel, J., Uhl, J.J.: Vector Measures. Mathematical Surveys and Monographs, vol. 15. American Mathematical Society, Providence (1977)

    Google Scholar 

  4. Dunford, N., Schwartz, J.T.: Linear Operators. Part I: General Theory. Wiley, New Jersey (1988)

    MATH  Google Scholar 

  5. Fernández, J., Hui, S., Shapiro, H.: Unimodular functions and uniform boundedness. Publ. Mat. 33, 139–146 (1989)

    MathSciNet  Article  Google Scholar 

  6. Ferrando, J.C., Ka̧kol, J., López-Pellicer, M.: On spaces Cb(X) weakly K-analytic. Math. Nachr. 290, 2612–2618 (2017)

    MathSciNet  Article  Google Scholar 

  7. Ferrando, J.C., López-Alfonso, S., López-Pellicer, M.: On Nikodým and Rainwater sets for \(ba(\mathcal {R})\) and a problem of M. Valdivia. Filomat 33, 2409–2416 (2019)

    MathSciNet  Article  Google Scholar 

  8. Ferrando, J.C., López-Alfonso, S., López-Pellicer, M.: On the Grothendieck property (submited) (2020)

  9. Ferrando, J.C., López-Pellicer, M., Sánchez Ruiz, L.M.: Metrizable Barrelled Spaces. Pitman Research Notes in Mathematics Series, vol. 332. Longman, Harlow (1995)

    Google Scholar 

  10. Ferrando, J.C., Sánchez Ruiz, L.M.: A survey on recent advances on the Nikodým boundedness theorem and spaces of simple functions. Rocky Mount. J. Math. 34, 139–172 (2004)

    Article  Google Scholar 

  11. Fonf, V.P.: On exposed and smooth points of convex bodies in Banach spaces. Bull. Lond. Math. Soc. 28, 51–58 (1996)

    MathSciNet  Article  Google Scholar 

  12. Ka̧kol, J., López-Pellicer, M.: On Valdivia strong version of Nikodým boundedness property. J. Math. Anal. Appl. 446, 1–17 (2017)

    MathSciNet  Article  Google Scholar 

  13. López-Alfonso, S., Mas, J., Moll, S.: Nikodým boundedness property and webs in σ-algebras. Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Math. RACSAM 110, 711–722 (2016)

    Article  Google Scholar 

  14. López-Alfonso, S.: On Schachermayer and Valdivia results in algebras of Jordan measurable sets. Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Mat. RACSAM 110, 799–808 (2016)

    MathSciNet  Article  Google Scholar 

  15. López-Pellicer, M.: Webs and bounded finitely additive measures. J. Math. Anal. Appl. 210, 257–267 (1997)

    MathSciNet  Article  Google Scholar 

  16. Nygaard, O.: A strong uniform boundedness principle in Banach spaces. Proc. Am. Math. Soc. 129, 861–863 (2001)

    MathSciNet  Article  Google Scholar 

  17. Nygaard, O.: Thick sets in Banach spaces and their properties. Quaest. Math. 29, 50–72 (2006)

    MathSciNet  Article  Google Scholar 

  18. Plebanek, G., Sobota, D.: Countable tightness in the spaces of regular probability measures. Fund. Math. 229, 159–170 (2015)

    MathSciNet  Article  Google Scholar 

  19. Rainwater, J.: Short notes: Weak convergence of bounded sequences. Proc. Am. Math. Soc. 14, 999–999 (1963)

    MathSciNet  MATH  Google Scholar 

  20. Schachermayer, W.: On some classical measure-theoretic theorems for non-sigma-complete Boolean algebras. Diss. Math. (Rozprawy Mat.) 214, 1–33 (1982)

    MathSciNet  MATH  Google Scholar 

  21. Simons, S.: A convergence theorem with boundary. Pac. J. Math. 40, 703–708 (1972)

    MathSciNet  Article  Google Scholar 

  22. Sobota, D., Zdomskyy, L.: The Nikodým property in the Sacks model. Topol. Appl. 230, 24–34 (2017)

    Article  Google Scholar 

  23. Talagrand, M.: Propriété de Nikodým and propriété de Grothendieck. Stud. Math. 78, 165–171 (1984)

    Article  Google Scholar 

  24. Valdivia, M.: On certain barrelled normed spaces. Ann. Inst. Fourier 29, 39–56 (1979)

    MathSciNet  Article  Google Scholar 

  25. Valdivia, M.: On Nikodým boundedness property. Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Mat. RACSAM 107, 355–372 (2013)

    MathSciNet  Article  Google Scholar 

Download references


The second author is supported by Grant PGC2018-094431-B-I00 of the Ministry of Science, Innovation and Universities of Spain.

We thank the reviewers for their useful comments and suggestions.

We also thank to Professor Juan Carlos Ferrando for careful reading the manuscript and valuable discussions and to Professor José Mas for his assistance with LaTex.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Manuel López-Pellicer.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

To Professor Marco Antonio López at the occasion of his 70th birthday.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

López-Alfonso, S., López-Pellicer, M. Weak Sequential Convergence in Bounded Finitely Additive Measures. Vietnam J. Math. 48, 379–389 (2020).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Algebras and σ-algebras of sets
  • Bounded finitely additive measures
  • Grothendieck
  • Nikodým and Rainwater sets
  • Pointwise and weak sequential convergence
  • Web properties

Mathematics Subject Classification (2010)

  • 28A33
  • 46B25